What is Antihistamines Poisoning?
Antihistamines can be found in over-the-counter cold, allergy, and sinus medications. Antihistamines are used by humans to treat a variety of conditions, such as allergies and sinus ailments. Antihistamines may also contain combination ingredients, such as aspirin, codeine, caffeine, dextromethorphan, and pseudoephedrine. Common brands of antihistamines include Dimetane, Zyrtec, Chlor-Trimeton, Tavist, Benadryl, Allegra, and Claritin. If a dog has ingested antihistamines, it will be very important to take the box that contained the medication with you to the veterinarian so the ingredients will be known.
Antihistamines come into categories: first-generation and second-generation. First-generation antihistamines, when taken, have a sedative effect. Many people refer to these as the “older” antihistamines since they can cause marked drowsiness, unlike the second-generation medications. They can also cause blurry vision, dry mouth, difficulty with coordination and concentration, and nausea. The second-generation antihistamines are purchased more often since they are in non-drowsy form; however, if they are taken above the recommended dosage they can still have the same side-effects as first-generation antihistamines.
Antihistamines poisoning in dogs occurs when dogs ingest a quantity of medications, either over-the-counter or prescription, that contain antihistamines. This type of toxicity is treatable if immediate medical attention is given.
Book First Walk Free!
Symptoms of Antihistamines Poisoning in Dogs
When dogs overdose on antihistamines, symptoms depend on the quantity consumed. Symptoms of antihistamine poisoning in dogs include:
- Rapid heartbeat
- Irregular heartbeat
It is important to know the type of antihistamine your dog ingested and the ingredients contained in combination with the particular medication. Differential diagnoses of antihistamine poisoning in dogs include:
- Amphetamine poisoning
- Caffeine poisoning
- Pseudoephedrine overdose
- Alcohol toxicity
- Marijuana toxicity
- Barbiturates or tranquilizer overdose
Causes of Antihistamines Poisoning in Dogs
When a dog consumes antihistamines, depending on the amount ingested, toxicity can occur. Poisoning due to antihistamine overdose is caused by:
- The constriction of the smooth muscles in the respiratory tract
- The increased permeability of the capillaries
- Negatively affects the central nervous system
- Cardiovascular abnormalities
Diagnosis of Antihistamines Poisoning in Dogs
Once you have taken your dog to the veterinarian, he will need to know more information about what the dog ingested. This is why bringing in the box or container of the medication is very helpful. The veterinarian will perform specific laboratory tests, namely blood testing, plasma tests, and evaluations to check the dog’s concentration of serum antihistamine. The veterinarian will also perform urinalysis and possibly a biochemistry profile in order to check the levels of antihistamines in the dog’s system. If the veterinarian is certain that the dog has ingested antihistamines, due to the evidence of the box and your observations of his past consumption, he may rely heavily on his clinical signs in order to determine the mode of treatment.
Treatment of Antihistamines Poisoning in Dogs
Once the veterinarian has made a diagnosis of antihistamine poisoning, he will immediately begin treatment. Treatment methods include:
If your dog has already vomited, the veterinarian will not need to induce vomiting. The induction of vomiting may be conducted in order to help rid the dog of the substance. Once emesis has occurred, the dog should display natural gastrointestinal decontamination, or the veterinarian will give the dog activated charcoal to aid in the absorption of any residual toxic substances.
Medications to suppress the central nervous system may be given, especially if the dog is having seizures. Diazepam is often the drug of choice to control any seizure activity, and there are other drugs that work as well. Medications, namely methocarbamol, guaifenesin, or pentobarbital may also be used.
Monitoring of Systems
The veterinarian will closely monitor the dog’s heart rate, arrhythmia, and respiratory rate. The monitoring of systems also is dependent upon if the animal ingested a medication that has been combined with the antihistamine.
Recovery of Antihistamines Poisoning in Dogs
The prognosis for antihistamines poisoning in dogs is good if treated promptly. Once the dog has shown progression after treatment and recovery, the veterinarian will give you detailed instructions on how to continue to care for your dog at home. Monitoring your dog after treatment is very important; your veterinarian will want to see him again to check his vitals and to be sure that he is recovering properly. Before you take him to the veterinarian for a follow-up visit, if you see any changes in his behavior for any new symptoms it is imperative to contact your veterinarian. In order to prevent antihistamines poisoning in dogs, it is crucial to store all medications in a safe place that is not accessible by the dog for any other pets. Many dog owners choose to store the medications in a box with a lid to further prevent any accidental ingestion.
Antihistamines Poisoning Questions and Advice from Veterinary Professionals
My son's 1 y.o. ~ 50# Australian Shepherd male accidentally ingested appx. 20 loratadine @ 10mg each. His roommate dropped the bottle and never said anything. Yesterday dog was in agitated state, panting, and motor skills impaired and my son couldn't understand why until he found the empty pill bottle (roommate hadn't said anything). By that time the vet hospital was already closed. He called the local vet this morning and they said just to keep monitoring him. I found it odd they didn't ask to bring him in for an eval of his vital signs and maybe some blood work. Son says dog's breathing is getting better, less agitated, but shouldn't he have been see/treated?
Add a comment to Yugi's experience
Was this experience helpful?
My puppy takes 25 mg of Benadryl twice a day and I just gave her the nightly dose. My other dog takes zyrtec 10 mg while giving that dog his dose he dropped it from his mouth and the puppy ate that dose of zyrtec also. She is 11months and weighs 40 pounds. Do I need to worry about her?
Add a comment to Kali's experience
Was this experience helpful?
I accidentally gave my dog a double dose of her allergy medication. She took one dose an hour ago (that I didn’t know my husband gave her) I just gave her the second dose. She takes Cetirizine 10mg 1tab and Chlorphenirimine 4mg 2 tabs. She isn’t showing any symptoms yet. Should I do anything?
Add a comment to Mindy's experience
Was this experience helpful?